Choose Your Language:
Posted by: The Sumaira Foundation in Blog Posts
I read somewhere that steroids are known as Satan’s tic tacs…
Let me give you a short synopsis in case you’re stumbling upon my story for the first time. In the summer of 2014, I was diagnosed with a rare autoimmune disease – Neuromyelitis Optica [NMO] – that affects the optic nerves and spinal chord. Currently, there is no cure and the cause of the disease is unknown. According to the NIH, 10 out of 1 million people get diagnosed worldwide with 35% of patients getting misdiagnosed with Multiple Sclerosis.
I’m writing this post (in efforts to distract myself) while hooked up at an infusion center getting Rituxan pumped into my body. I’ll be getting infused for 6 hours, once a week, every week for the next 8 weeks. Tedious, I’m aware.
I came to a very harsh/sad reality last night – I am at the mercy of my medications. In the last several months, my medications have dictated my appearance, appetite and diet, energy, sleep and social life. I am ultimately controlled by pills and potions…
I’ve always been known among my family, friends, colleagues (and even my readers!) for having a vivacious personality. Since childhood, I was that “happy-go-lucky”, bubbly one who obnoxiously cackled like a hyena. My presence was felt wherever I went (largely due to the volume at which I operate). But honestly, I don’t know where that Sumaira went. One of my biggest fears once I realized I was “sick” was that I would lose myself. My fears are becoming a reality and I know my meds are partially to blame.
The Rituxan infusions – I can handle. The plasmapheresis – I managed. The lumbar punctures – I survived em’. But these steroids…. they are crushing my soul. If you’ve ever been on steroids, then you know what I’m talking about (weight gain, voracious appetite, mood swings, etc.) Steroids are legitimately the best/worst things you could put in your body. While they help you, they harm you. Whether intravenously or orally, I’ve had 16,680mg of steroids til date – that’s A LOT. Thanks to steroids, I’ve looked like Alvin the Chipmunk and acted like Cruella Deville since July.
Sometimes when I’m alone, I stand in front of the mirror and think “who are you?” I used to be that person who had to look at every mirror that I came across. Now, I can’t stand the sight of who I see looking back at me. Same goes for photographs. I used to act, model, and just be a straight up camera whore. The camera and I have shared a very warm relationship since the beginning of time – I just loved being clicked. Now, I dread them. Out of insecurity and embarrassment of what I look like, I hide behind my sunglasses and hair.
Steroids have morphed my face and personality (or lack there of) into someone I don’t even recognize anymore. I know this is all temporary and my doctors are doing their best to get me off of steroids as quickly as possible but I’m suffering besides the obvious. At this stage, I just want to see, feel, and look like ME again.
Staying positive during all of this has been a challenge but a priority. Initially, when I learned about the aggressive treatment plan put in place for me, I was devastated. I viewed it as a prison sentence. But perspective is a powerful tool and I’m changing it. I’m going to look at these infusions as an exfoliation. Each session is a deep cleansing that will get me one step closer to good health in the near future. I’m not perfect and for now, this is the best I can do. I pray every night that once I’m off the steroids and done with infusions, the Sumaira that I’ve known my whole life comes back because I really miss her.
Until next time, xoxo. Flower